Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Asymptotic solutions for shells with general boundary curves


Author: T. R. Logan
Journal: Quart. Appl. Math. 31 (1973), 93-114
DOI: https://doi.org/10.1090/qam/99709
MathSciNet review: QAM99709
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: The influence of arbitrary edge loads on the stresses and deformations of thin, elastic shells with general boundaries is studied by means of asymptotic expansions of a general tensor equation. Expansions are made in terms of an exponential or an Airy function and a series in powers of a small-thickness parameter. Most of the steps in the procedure are effected by using the dyadic form of the tensors. Solutions are obtained that are valid in the large, with no restrictions on the loading or on the boundary geometry.


References [Enhancements On Off] (What's this?)

  • [1] C. R. Steele, A geometric optics solution for the thin shell equation, Internat. J. Engrg. Sci. 9 (1971), 681–704 (English, with French, German, Italian and Russian summaries). MR 0302022, https://doi.org/10.1016/0020-7225(71)90087-5
  • [2] T. R. Logan, Asymptotic solutions for shell with general boundary curves. Ph.D. Thesis, Stanford University, July 6, 1970
  • [3] A. L. Gol′denveĭzer, Theory of elastic thin shells, Translation from the Russian edited by G. Herrmann. International Series of Monographs on Aeronautics and Astronautics, Published for the American Society of Mechanical Engineers by Pergamon Press, Oxford-London-New York-Paris, 1961. MR 0135763
  • [4] A. van der Neut, Bending at the oblique end section of cylindrical shells, Proc. Sympos. Thin Elastic Shells (Delft, 1959) North-Holland, Amsterdam, 1960, pp. 247–269. MR 0120882
  • [5] F. Kitching and M. P. Bond, Flexibility and stress factors for mitred bends under in-plane bending, Int. Journal Mech. Sci. 12, 267-285 (1970)
  • [6] D. E. Johnson, Stresses in a spherical shell with a nonradial nozzle, J. Appl. Mech. 299-307 (1967)
  • [7] A. K. Naghdi and A. C. Eringen, Stress distribution in a circular cylindrical shell with a circular cutout, Ingenieur-Archiv. 34, 161-172 (1965)
  • [8] G. N. Savin and A. N. Guz, Stress around curvilinear holes in shells (original in Russian, available in English as National Aeronautical Lab., Bangalore, Report TT-2, Sept. 1967 (NASA No. N68-23539))
  • [9] A. I. Lure, Concentration of stress in the vicinity of an aperture in the surface of a circular cylinder (original in Russian, available in English as New York Univ. Report IMM-NYU 280, Nov., 1960 (AD250308))
  • [10] Peter Van Dyke, Stresses about a circular hole in a cylindrical shell, A.I.A.A. Journal 3, 1733-1742 (1965)
  • [11] B. M. N. Rao, and T. Ariman, On the stresses around an elliptic hole in a cylindrical shell, Report UND-70-5, Defense Documentation Center; presented at the Sixth U. S. National Congress of Applied Mechanics, Harvard University. June, 1970
  • [12] P. M. Naghdi, Foundations of elastic shell theory, Progress in Solid Mechanics, Vol. IV, North-Holland, Amsterdam, 1963, pp. 1–90. MR 0163488
  • [13] P. M. Naghdi, On the differential equations of the linear theory of elastic shells, in Proceedings of the XI International Congress of Applied Mechanics, Munich, 1964, pp. 262-269
  • [14] V. V. Novozhilov, Thin shell theory, Second augmented and revised edition. Translated from the second Russian edition by P. G. Lowe. Edited by J. R. M. Radok, P. Noordhoff, Ltd., Groningen, 1964. MR 0208886
  • [15] J. L. Sanders, An improved first approximation theory for thin shells, NASA Report 24, 1959
  • [16] W. T. Koiter, A consistent first approximation in the general theory of thin elastic shells, Proc. Sympos. Thin Elastic Shells (Delft, 1959) North-Holland, Amsterdam, 1960, pp. 12–33. MR 0142241
  • [17] Robert M. Lewis and Joseph B. Keller, Asymptotic methods for partial differential equations: the reduced wave equation and Maxwell's equation. New York Univ. Report No. EM-194, 1964
  • [18] C. R. Steele, An asymptotic fundamental solution of the reduced wave equation on a surface, Quart. Appl. Math. 29 (1971/72), 509–524. MR 0408397, https://doi.org/10.1090/S0033-569X-1972-0408397-X
  • [19] Robert M. Lewis, Norman Bleistein, and Donald Ludwig, Uniform asymptotic theory of creeping waves, Comm. Pure Appl. Math. 20 (1967), 295–328. MR 0213101, https://doi.org/10.1002/cpa.3160200205
  • [20] C. R. Steele, A systematic analysis for shells of revolution with nonsymmetric loads, Proceedings, 4th U. S. Nat. Congress of App. Mech., pp. 783-792
  • [21] George B. Airy, On the intensity of light in the neighborhood of a caustic, Trans. Cambridge Philos. Soc. VI, part III, 379-402 and plate 7 (1838)
  • [22] Donald Ludwig, Uniform asymptotic expansions at a caustic, Comm. Pure Appl. Math. 19 (1966), 215–250. MR 0196254, https://doi.org/10.1002/cpa.3160190207
  • [23] Joseph B. Keller, A geometrical theory of diffraction, Calculus of variations and its applications. Proceedings of Symposia in Applied Mathematics, Vol. 8, For the American Mathematical Society: McGraw-Hill Book Co., Inc., New York-Toronto-London, 1958, pp. 27–52. MR 0094120


Additional Information

DOI: https://doi.org/10.1090/qam/99709
Article copyright: © Copyright 1973 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website